Ice Breaker
It is illegal to drive while under the influence of ice
Take the full quiz

Methamphetamine and Overdose

How does methamphetamine (including 'ice') overdose occur?

An overdose can occur when a person has taken a drug and experiences negative effects, as the body is unable to handle the dosage taken. overdose (also known as toxicity) can result in complications such as heat heart and other organ failure, seizures and/or possible death.

Crystal methamphetamine (’ice’) overdoses can occur with any dosage taken, depending on a person’s prior health status, tolerance and whether ice has been taken with other substances. Ice is often purer than other forms of methamphetamine (base or speed), which means that it can be more and overdoses can happen even if someone has taken a small amount.

Learning the signs of an overdose can potentially save a life. Signs of overdose can include:

For more information, get the factsheet: Methamphetamine and Overdose
  • What to do if an overdose occurs

    Call an ambulance (000) as soon as possible during an overdose.

    Remember, paramedics do not involve police unless the person is a danger to themselves or to others. Responding to an overdose:

    • Check the environment around the person and remove any needles or other objects that may cause injury
    • Call an ambulance, and give them as much detail as you can about your location as well as exactly what was taken and when (if you know)
    • If possible, move the person to a quiet room away from loud noises, heat and bystanders
    • If they are overheating, loosen their outer clothing, fan them or place ice or cool washcloths on their neck and under their arms
    • Stay calm and reassure them that they are not alone
    • If a seizure occurs, remove any objects nearby that may cause injury
    • If the person is unresponsive or unconscious move them into the recovery position. For more information on how to move someone into the recovery position, access the complete overdose factsheet here
  • Reducing the risk of methamphetamine overdose

    If you are using methamphetamine, below are some tips that may be helpful in lowering the risk of an overdose.

    • Do not take multiple substances at once - use one drug at a time
    • If it has been a long time since the last use of crystal methamphetamine, take a smaller dose and see how you feel before taking more
    • Make sure you have a contact you trust to call on, incase you're not feeling well.
    • Access local supervised injecting clinics if possible
    • Always try to follow other harm reduction practices such as: planning breaks between uses, taking frequent sips of water and having snacks available.
Page last reviewed: Friday, 26 February 2021